©2002 Institute for Safe Medication Practices
(ISMP®), a nonprofit organization
Subscriber Hotline: 1 800 FAIL SAFE
Volume 7, Issue 10
Educating the healthcare community
about safe medication practices
Atrocious labeling of plastic ampuls needs
action now by FDA and manufacturers
Problem: For nearly a decade, practitioners have been reporting concerns with the labels on respiratory therapy medications packaged in plastic (low density polyethylene - LDPE) ampuls, making this one of the more frequent product problems reported to the USP-ISMP Medication Errors Reporting Program. These concerns are well founded. Many products from various manufacturers (Alpharma, AstraZeneca, Dey Labs, Genentech, Nephron, Roxane, Sepracor, Zenith-Goldline, and others) are packaged in look-alike plastic ampuls with little difference in shape or color. Even worse, the ampuls have the drug name(s), strength, lot number and expiration date embossed into the plastic in transparent, raised letters, making it virtually impossible to read.
Practitioners have reported confusion between plastic ampuls of ipratropium (ATROVENT), albuterol (PROVENTIL), levalbuterol (XOPENEX), budesonide (PULMICORT RESPULES), dornase alfa (PULMOZYME), and cromolyn (INTAL). See our web site for pictures. Staff may not notice that a newer product, DUONEB, contains both ipratropium and albuterol because the label is so hard to read. Some products in plastic ampuls, like Pulmicort, Xopenex, and ACCUNEB (albuterol), also are available in multiple dosage strengths, but poorly visible labels make it hard to tell the difference. The risk of a mix-up is heightened if staff keep various respiratory medications in their lab coat pockets or mixed together in a “respiratory bin” in a refrigerator. To make matters worse, some manufacturers (AstraZeneca, Avitro, Vital Signs) have introduced injectable products, such as heparin for IV flush use and NAROPIN (ropivacaine), a local anesthetic, packaged in LDPE ampuls that carry the same risk of error due to the poorly visible labels.
Safe Practice Recommendation: There’s no doubt that better labeling of plastic ampuls is long overdue. So why has FDA allowed manufacturers to produce these products with unreadable, embossed labels? If a paper label is affixed to the ampul, or if the label information is embossed into the ampul using colored inks, there’s concern that certain volatiles in the inks, adhesive and/or paper may ingress into the LDPE ampuls and potentially harm patients. While this concern is certainly valid, an unreadable embossed label is an unacceptable solution, even temporarily. If colored ink or paper labels on the body of a LDPE ampul is not safe at this time, then FDA should require such labeling on the flashing portion of the ampul that does not come into contact with drug solution. While this may require manufacturers to redesign the ampul’s shape and retool the equipment used to produce it, the only safe alternative would be to disallow the use of LDPE ampuls.
Meanwhile, when other packaging alternatives exist (especially for injectables), practitioners and group purchasing organizations should avoid using products packaged in LDPE ampuls with embossed labels. For now, Dey Labs offers generic respiratory products (ipratropium, albuterol, cromolyn, and metaproterenol) in LDPE ampuls with readable, paper labels affixed. FDA is allowing Dey Labs to continue to produce these products in plastic ampuls with paper labels until more information is available (FDA will not allow Dey Labs to affix paper labels on newer products such as DuoNeb). Ensure that pharmacy staff order all respiratory medications and alert the manufacturers to ship the products separately (including different strengths) in well-marked boxes to promote accurate placement into storage. Keep the plastic ampuls in an outer package, which may be labeled more clearly, and avoid storing respiratory medications together in a single bin or lab coat pockets. If feasible, affix auxiliary labels to the products before dispensing.
Lidocaine absorption after topical application during bronchoscopy can lead to problems
Problem: For topical anesthesia, a patient undergoing intranasal bronchoscopy was initially given 10 mL of 2% lidocaine jelly and was sprayed with CETACAINE (benzocaine and tetracaine) to anesthetize the upper airway prior to introduction of the bronchoscope. Subsequently, lidocaine 4% was administered to the tracheobronchial tree via the bronchoscope to achieve local anesthesia. In all, as much as 80 mL of lidocaine 4% was used. During the procedure, the patient had a seizure and lidocaine toxicity soon was suspected. The patient was intubated, given midazolam, and he recovered. Later, it was calculated that the patient received more than 3 g of topical lidocaine. Lidocaine is extensively absorbed, up to 35%, after topical administration to mucous membranes, which can lead to therapeutic and even toxic plasma levels.
We’ve written before about
this subject. In our
Safe Practice Recommendation: In the